Medline ® Abstract for Reference 64
of 'Infusion reactions to systemic chemotherapy'
A protocol for risk stratification of patients with carboplatin-induced hypersensitivity reactions.
Patil SU, Long AA, Ling M, Wilson MT, Hesterberg P, Wong JT, Banerji A
J Allergy Clin Immunol. 2012 Feb;129(2):443-7. Epub 2011 Nov 17.
BACKGROUND: Management of patients with carboplatin-induced hypersensitivity reactions (HSR) has been complicated by high false-negative rates of carboplatin skin test (ST) results. These patients might be at risk for future carboplatin-induced HSRs. In this article we identify a strategy to improve risk stratification of patients with a history of carboplatin-induced HSRs by using a protocol that includes repeat skin testing and drug desensitization.
OBJECTIVE: We sought to identify a management strategy for patients with a history of carboplatin-induced HSRs with negative carboplatin ST results.
METHODS: From 2008-2010, patients with carboplatin-induced HSR underwent risk stratification per a protocol using 3 repeat STs with intervening drug desensitizations.
RESULTS: Of the 44 patients with carboplatin-induced HSRs, 39 completed the protocol. Patients were classified as having positive ST results(n = 16), having negative ST results (n = 11), or ST converters when the ST result converted to positive after an initial negative result (n = 12). ST converters are more likely to have HSRs during subsequent desensitizations than patients with negative ST results (56.1% vs 4.5%, P <.001). ST converters had a significantly longer time interval between their initial HSR and initial ST evaluation compared with either patients with true-negative ST results (22.1 vs 6.0 months, P = .03) or patients with positive ST results (22.1 vs 1.8 months, P = .001).
CONCLUSION: Our experience suggests that repeat STs are necessary for risk stratification in patients with a remote clinical history of HSR and an initial negative ST result because there is a significant rate of conversion to a positive ST result. ST converters have an increased risk of HSRs during subsequent carboplatin treatment.
Division of Rheumatology, Allergy, and Immunology, Massachusetts General Hospital, Boston, Mass, USA. email@example.com